Dental implants have both cosmetic and health benefits for those who have them. Most people who get implants never experience complications during or after the procedure, however, certain people who have preexisting medical conditions or who take certain prescription drugs may need to work closely with their physicians and dentists to make sure that they remain-complication free. Here are some medications that could delay healing from your implant surgery.
Bone Density Medications
If you have osteoporosis and take medications to slow its progression, then you may be at risk for implant failure. Medications known as bisphosphonates can cause a rare condition that destroys the jawbone and the structures that help support your dental implants.
This condition is called osteonecrosis and it causes bone death as a result of poor blood supply. If you take bisphosphonates and develop jaw pain or if you are able to see your jawbone poking through your gum tissue, see both your physician and your dentist. While early-stage osteonecrosis of the jaw can be treated, later-stage disease may lead to implant failure as a result of jaw destruction. If this happens, you may need to have your implant rods removed until your jaw heals.
If you have rheumatoid arthritis, pulmonary disease, allergies, or certain eye disorders, then your doctor may have prescribed a corticosteroid known as prednisone. While effective in suppressing inflammation, prednisone can weaken your bones and may heighten your risk for osteoporosis.
If osteoporosis causes decreased bone density of your jaw, your implant rods may loosen and become unstable. If you take prednisone, you may need to undergo a bone density examination, and if abnormal, your physician may discontinue your corticosteroid treatment.
If your implants are getting loose, or if you develop jaw pain or bleeding gums, visit your dentist. They may take X-rays to evaluate the condition of your implants, and if they appear out of place, or if they have not properly grafted to your bone, you may be referred to a maxillofacial surgeon for further treatment.
Prescription anticoagulant medications such as warfarin are prescribed to lower the risk for heart attacks, blood clots, and strokes. They are sometimes called "blood-thinners," but instead of actually thinning the blood, they inhibit platelet aggregation, which means that they help prevent the blood from clotting. One of the major side effects of warfarin is abnormal bleeding, including heavy bleeding from the nose, urinary and gastrointestinal bleeding, and profuse bleeding during dental procedures.
If you take warfarin, then you may experience heavy bleeding during your implant surgery. In addition, the risk for abnormal bleeding will persist for as long as you remain on warfarin, which may cause continuous oozing of blood during your recovery period. If you are anticipating implant surgery, talk to your physician about lowering your warfarin dosage. It is important to note that it may not be wise to lower your dosage, especially if you are at high risk for a cardiovascular or cerebral vascular event.
Some physicians will consider temporarily discontinuing warfarin therapy before surgical procedures if the risk for intra-operative or post-operative hemorrhage is high. In addition to warfarin, aspirin also has anticoagulant effects. If you take an aspirin every day to lower your risk for heart attacks or if you take it to relieve arthritis or migraine pain, ask your physician and dentist if you can stop taking it a week or so before your implant surgery to reduce your bleeding risk.
If you take any of the above medications, tell your dentist before undergoing implant surgery. When you inform your dentist about the medications you take, you are less likely to experience prescription drug-related complications.